Kentucky, 2007

Hail and Damaging Wind in Kentucky, June 18, 2007

June 18, 2007 · NWS PAH · 3 events in 2 counties and zones

A few thunderstorms reached severe levels during the heat of the afternoon. A weak upper level shortwave trough over the Plains, combined with a very moist south wind at the surface, was responsible for the activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few thunderstorms reached severe levels during the heat of the afternoon. A weak upper level shortwave trough over the Plains, combined with a very moist south wind at the surface, was responsible for the activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 18, 12:12 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 18, 12:12 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT MON JUN 18 2007

.DISCUSSION...
SATELLITE AND RADAR REVEAL HEAT OF DAY CONVECTION FIRING IN
SOUPING ATMOS...AIDED SLIGHTLY BY WEAK RIPPLES IN THE UPPER
FLOW...OUT AHEAD OF AN APPROACHING COLD FRONT. NAM SEEMS TO BE
PICKING UP ON THIS DECENTLY WELL. IT HAS SIMILAR TO GFS APPROACH
WITH FRONT TONIGHT...BRINGING IT TO NR OH RIVER BY 12Z TUE. BEST
UPPER ENERGY STAYS WELL NORTH AND EAST SO AS TO PRECLUDE
WIDESPREAD SVR RISK BUT STILL RESULTS IN SIGNIFICANTLY INCREASED
POPS TONIGHT/EARLY TUE. ALL MOS PAINTING HIGH LIKELY-LOW
CATEGORICAL EVENT AND WEVE FOLLOWED SUIT OR VERY NEAR.

FRONT GOES AHEAD AND DRAGS THRU REMAINDER OF FA TOMORROW...SO
CONTINUED HIGH POPS HIGHEST SE TOMORROW AM...TAPERING OFF TO NW
BEHID FRONT. BY 00Z WED...ALL MODELS SHOW FRONT IS THRU AND DRIER
AIR HAS SUNKEN INTO LOWER OH VALLEY...SO WEVE NIPPED OFF EARLY
EVENING MENTION THAT WAS INHERITED. THEN IT LOOKS LIKE A FAIRLY
NICE MID TO LATE WEEK UNDER INFLUENCE OF COOLER/DRIER HIGH.

LATE IN THE WEEK/INTO THE WEEKEND...WE START TO SOUP UP AGAIN AS
UPPER HEIGHTS RISE AND AIR MASS IS MODIFIED BY EWARD SHIFTING
HIGH. NEXT SYSTEM OF INTEREST TAGS EXTENDED OUTLOOKED SLGT RISK...SO
WEVE ADDED SMALL CHC POPS SATURDAY FOR ITS PASSAGE...THIS HAVING
BEEN SIGNALLED NOW AT LEAST A COUPLE OR THREE RUNS. AFTER THAT
MORE AND BETTER HOT/HUMID WITH BROAD HIGH PRESSURE/UPPER RIDGING
STRENGTHENING OVER CNTL U.S.

MAYBE A NEAR TERM LEAN TOWARD NAM MET MOS BUT BLENDED REASONABLY
W/GFS MAV MOS...ESP OVER MID TO LONGER RANGE.

&&

.AVIATION...
EXPECTING SCATTERED THUNDERSTORMS TO CONTINUE ACROSS THE REGION THIS
AFTERNOON INTO EARLY THIS EVENING.  WENT WITH VCTS FOR TAF SITES FOR
NOW BUT WILL AMEND IF COVERAGE BECOMES MORE WIDESPREAD.  THERE
SHOULD BE A LULL IN CONVECTIVE ACTIVITY DURING THE LATE
EVENING/EARLY OVERNIGHT HOURS...THEN SCATTERED TO NUMEROUS THUNDERSTORMS
WILL BE POSSIBLE LATE TONIGHT INTO TUESDAY AS A COLD FRONT MOVES
ACROSS THE REGION. CU/SC AND MID LEVEL CLOUDS WILL PERSIST TODAY
INTO TOMORROW...WITH SOUTH TO SOUTHWEST WINDS SHIFTING TO THE
NORTHWEST DURING THE MORNING HOURS TUESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 18, 3:25 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CDT MON JUN 18 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-190930-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
425 AM CDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN AND
DANGEROUS LIGHTNING. A FEW OF THE STRONGEST STORMS MAY PRODUCE
STRONG GUSTY WINDS AND SMALL HAIL. MOST OF THE ACTIVITY WILL OCCUR
DURING THE AFTERNOON AND EVENING HOURS. ANY SEVERE WEATHER
ACTIVITY IS EXPECTED TO BE ISOLATED AT MOST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY ALONG AND AHEAD OF A
COLD FRONT. THE STORMS WILL END FROM NORTHWEST TO SOUTHEAST DURING THE
AFTERNOON AS THE FRONT CROSSES OUR REGION. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Muhlenberg

When
June 18, 2:35 PM CST
Where
Muhlenberg County, 1 mi N of Weir
Measured
1 in hail
Reported by
Public
Coordinates
37.135, -87.220

Nickel to quarter size hail was reported.

Thunderstorm Wind, Muhlenberg

When
June 18, 2:35 PM CST
Where
Muhlenberg County, 2.5 mi S of Greenville to Weir
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
37.164, -87.180

A house trailer was flipped over and destroyed, old metal outbuildings were destroyed, and a metal roof was tossed about 100 yards. The damage area extended from Weir north along Highway 171 toward Greenville. Large trees were uprooted, and the tops of several 12 to 14-inch diameter trees were blown off. The trailer was not tied down.

Hail, Union

When
June 18, 4:03 PM CST
Where
Union County, Uniontown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.770, -87.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31796, 31799, 31797.